Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 62, NWS Twin Cities, MN

June 6, 1999Chippewa County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 6, 1999, 9:16 PM CDT for Chippewa County, Eau Claire County, Wisconsin. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1999, 9:16 PM CDT (02:16 UTC)
Expired
Jun 6, 1999, 9:45 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Chippewa County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 9:30 PM CDTHail 0.75Chippewa Falls, WI
Jun 6, 9:30 PM CDTThunderstorm Wind 50Chippewa Falls, WIEstimated windspeed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 5:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS1 KMSP 070219 RRA
SVRMSP
WIC017-035-070245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
916 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN
  EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN
 
* UNTIL 945 PM CDT

* AT 916 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF 
EAU CLAIRE TO 25 MILES SOUTHWEST OF EAU CLAIRE. STORMS MOVING TOWARD 
THE NORTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  EAU CLAIRE
  CHIPPEWA FALLS

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
NAISTAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:30 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 6, 3:30 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SUN JUN 6 1999

WDLY SCT SVR CONVECTION FIRING ALG DRY LN ACRS CNTRL MN ZONE FCST
AREA...SOUTHWARD INTO CENTRAL IA.  IA CONVECTION MOST LKLY HELPED
ALG BY DVLPG LEFT EXIT RGN OF 100KT JETLET SWERVING NNEWD.  FAIRBURY
WIND PROFILER SHOWING 120KT WNDS AT 25H. TORNADO WATCH COVERS ALMOST
ALL OF MN ZFA EXCEPT FOR FIVE WRN COUNTIES BEHIND DRY LN.  EXPC
CONVECTION TO INCREASE ACRS ERN MN CWA THROUGH 00Z.  CONVECTION
BEGINNING TO TAKE ON BOW CONFIGURATION WEST OF RFD IN SWRN WI/NRN
IL...SHOULD CONT TO THE ENE.  BULK OF ACTIVITY MAY MISS WI ZFA UNTIL
MN CONVECTION PUSHES IN LATER THIS EVENING.  CLOSED CIRCULATION IN
NRN SD WL BRING SCT-BKN SC SHIELD INTO NRN MN ZFA DRNG NGT AS IT
LIFTS NWD.  FEW -SHRA MAY ACCOMPANY THIS STRONG FEATURE BUT WL HOLD
OFF ON ANY MENTION OF THUNDER.

THERMAL RIDGE AND HUMIDITY RETURNS ON TUE WITH DIFLUENT THICKNESS b
OVER WRN AREA IN THE AFTN.  JET DYNAMICS NOT NEARLY AS STRONG BUT
ENOUGH TO WARRANT SML POP.

.MSP...NONE.
KAVINSKY

In the hours before

Special weather statement, Jun 6, 8:21 PM CDT, 55 minutes before
MNZ041>045-047>070-073>077-082>084-091-092-070520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT SUN JUN 6 1999

TORNADO WATCH NUMBER 408 HAS BEEN DROPPED FOR A PORTION OF
CENTRAL AND SOUTH CENTRAL MINNESOTA THIS SUNDAY EVENING.

MINNESOTA COUNTIES TO THE WEST OF A LINE FROM TAYLOR FALLS TO
STILLWATER TO HASTINGS...AND SOUTHWEST OF A LINE FROM HASTINGS TO
OWATONNA TO ALBERT LEA ARE NO LONGER IN A TORNADO WATCH.
WET
Special weather statement, Jun 6, 8:21 PM CDT, 55 minutes before
MNZ041>045-047>070-073>077-082>084-091-092-070520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT SUN JUN 6 1999

TORNADO WATCH NUMBER 408 HAS BEEN DROPPED FOR A PORTION OF
CENTRAL AND SOUTH CENTRAL MINNESOTA THIS SUNDAY EVENING.

MINNESOTA COUNTIES TO THE WEST OF A LINE FROM TAYLOR FALLS TO
STILLWATER TO HASTINGS...AND SOUTHWEST OF A LINE FROM HASTINGS TO
OWATONNA TO ALBERT LEA ARE NO LONGER IN A TORNADO WATCH.
WET

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:14 PM CDTSevere Thunderstorm WarningMPXRusk31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.